Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Charleston, WV

May 18, 2001Boyd County, Kentucky

NWS Charleston, WV issued this flash flood warning at May 18, 2001, 7:12 AM EDT for Boyd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 7:12 AM EDT (11:12 UTC)
Expired
May 18, 2001, 10:00 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Boyd County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 181112
FFWRLX
KYC019-181400-

BULLETIN 
FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
712 AM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLOOD WARNING FOR...
  BOYD COUNTY IN KENTUCKY...

* UNTIL 1000 AM EDT...

* AT 712 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED TRAINING
  THUNDERSTORMS PRODUCING PERSISTENT RAIN ACROSS MUCH OF BOYD COUNTY.
  THE THUNDERSTORMS WERE MOVING EAST AT 10 MPH. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE CATLETTSBURG AND
  ASHLAND.

<<CALL TO ACTION>> A FLASH FLOOD WARNING MEANS THAT FLOODING IS
OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW
SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3838 8281 3849 8269 3843 8260 3826 8258
          3827 8270 3824 8278

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:50 PM EDT, 9 hours 22 minutes earlier.

Area forecast discussion, May 17, 9:50 PM EDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT THU MAY 17 2001

WILL NOT BE CANCELLING FLASH FLOOD WATCH AFTER ALL.  NEW DEVELOPMENT
ACROSS WESTERN CWA HAS PUT THE KABOSH ON THE CANCELLATION.  WILL GET
ZFP OUT ASAP.

.RLX...
WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES
WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004.

KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:49 AM EDTFlash Flood WarningRLXCarter3 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.